Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 31, 2012Bleckley County, Georgia

NWS Atlanta, GA issued this special weather statement at May 31, 2012, 12:53 PM EDT for Bleckley County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2012, 12:53 PM EDT (16:53 UTC)
Expired
May 31, 2012, 1:30 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA

County Bleckley County, GA

The radar

The Robins AFB radar (KJGX), 19 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WWUS82 KFFC 311653
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EDT THU MAY 31 2012

GAZ083-084-096-097-109-311730-
1253 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN TWIGGS...
LAURENS...WILKINSON...BLECKLEY AND DODGE COUNTIES UNTIL 130 PM EDT...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GOLDSBORO...MOVING NORTH AT 5 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TWIGGS...
LAURENS...WILKINSON...BLECKLEY AND DODGE COUNTIES THROUGH 130 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CHESTER...
GOLDSBORO...REBIE...CARY...ROWLAND...MONTROSE...DUDLEY...ALLENTOWN
AND DANVILLE.

&&

LAT...LON 3268 8326 3260 8301 3238 8314 3244 8334
TIME...MOT...LOC 1654Z 200DEG 6KT 3249 8320

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 31, 10:43 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 31, 10:43 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1043 AM EDT THU MAY 31 2012

.UPDATE...
HAVE REMOVED FOG WORDING FOR THIS MORNING AND ADDED MENTION OF SOME
CLOUD COVER ACROSS NORTH GA. OTHERWISE NO CHANGES AT THIS TIME.

41

.SHORT TERM /TODAY THROUGH FRIDAY/...
/ISSUED AT 533 AM EDT THU MAY 31 2012/
MAIN FORECAST CONCERN WILL BE COLD FRONTAL PASSAGE AND ASSOCIATED
THUNDERSTORM DEVELOPMENT LATE TONIGHT INTO FRIDAY. SOME SHOWERS AND
ISOLATED THUNDERSTORMS ASSOCIATED WITH A VORT MAX OVER ALABAMA MAY
MAKE IT INTO WESTERN PORTIONS OF THE FORECAST AREA THIS MORNING.
WITH AN UPPER TROUGH DIGGING SOUTHEASTWARD ACROSS THE CENTRAL PLAINS
AND AN ASSOCIATED INCREASE IN PVA INFLUENCING THE AREA... DECIDED TO
INCLUDED SLIGHT CHANCE POPS THROUGH TODAY. MODEL SOUNDINGS AND TIME
HEIGHTS SUGGEST A SLIGHT MOISTENING OF THE UPPER LEVELS BY THE
AFTERNOON WITH THE RETURN OF SOUTHWESTERLY FLOW. THE LOW LEVELS WILL
REMAIN QUITE DRY WITH AFTERNOON RH VALUES PROGGED TO REACH NEAR
CRITICAL FIRE WEATHER CONDITION THRESHOLDS. SEE FIRE WEATHER
DISCUSSION BELOW FOR MORE DETAILS. LATEST NAM AND GFS BOTH HAVE A
SHORT WAVE EJECTING SOUTH OF THE MAIN UPPER TROUGH NEAR THE NORTHERN
GULF COAST BY 12Z FRIDAY. THIS COULD SERVE TO ROB THE FORECAST AREA
OF SOME MOISTURE AHEAD OF THE APPROACHING FRONT. GUIDANCE LOOKS TO
HAVE THE FRONT LOCATED NEAR NW GA BY 12Z FRIDAY AND PUSHING THROUGH
THE SOUTHEASTERN PORTION OF THE FORECAST AREA BY 06Z SATURDAY. GFS
IS MORE EXPANSIVE WITH THE PRECIP AND SEEMS TO BE OVERDONE...
CONSIDERING THE POTENTIAL FOR A DISRUPTION IN THE SOUTHWESTERLY
MOISTURE TRANSPORT FLOW OFF THE GULF.

SPC HAS MUCH OF THE AREA IN A SLIGHT RISK FOR SEVERE STORMS LATE
TONIGHT INTO FRIDAY...HOWEVER FORECAST SOUNDINGS INDICATE WEAKER
SHEAR ESPECIALLY IN THE LOW LEVELS THAN WAS THOUGHT BEFORE AND BULK
0-6KM SHEAR LOOKS TO BE NEAR MARGINAL AT AROUND 25 KTS. HODOGRAPHS
INDICATE MOSTLY UNIDIRECTIONAL SHEAR AS WELL. WITH MODERATE
INSTABILITY OF 1000-1500 J/KG AND WEAK DIVERGENCE ALOFT... THERE IS
POTENTIAL FOR SOME ORGANIZED CONVECTION AND STRONG STORMS WITH
ISOLATED SEVERE DEVELOPMENT. WIND AND HAIL LOOK TO BE THE PRIMARY
THREATS WITH ANY STORM DEVELOPMENT ATTM.

FOR TEMPS...BLEND OF MAV AND MET HAS BEEN TRENDING WELL RECENTLY AND
CONTINUES TO LOOK LIKE A REASONABLE SOLUTION...AS MUCH OF THE AREA
WILL AGAIN BE IN THE LOW TO MID 90S FOR HIGHS TODAY AND BACK DOWN
INTO THE 80S ACROSS MANY LOCATIONS ON FRIDAY AS COLD FRONT SWINGS
THROUGH.

03/39

.FIRE WEATHER...
/ISSUED AT 533 AM EDT THU MAY 31 2012/
THE COMBINATION OF FORECAST RH VALUES NEAR 25 PERCENT FOR NEAR 4
HOURS AND 10-HR FUEL MOISTURE OF 6-8 PERCENT ACROSS MUCH OF THE
FORECAST AREA WILL RESULT IN POTENTIALLY HAZARDOUS FIRE WEATHER
CONDITIONS ON THURSDAY AFTERNOON. HOWEVER...WINDS SHOULD REMAIN
BELOW CRITICAL THRESHOLDS AT NEAR 10 MPH OUT OF THE SOUTH TO
SOUTHWEST GUSTING 15-20 MPH. HAVE THEREFORE DECIDED TO ISSUE A FIRE
DANGER STATEMENT FOR THE MAJORITY OF THE FORECAST AREA EXCEPT FOR
AREAS SOUTHEAST OF MACON WHERE AFTERNOON DEWPOINTS LOOK TO STAY
HIGHER. WITH VERY DRY AIR IN PLACE ESPECIALLY BELOW 800 MB... IT
WOULD NOT TAKE MUCH MIXING TO BRING SLIGHTLY LOWER DEWPOINTS DOWN
TO THE SFC... THEREFORE DAYTIME TRENDS WILL NEED TO BE MONITORED
FOR ANY ADJUSTMENTS TO THE FORECAST.

03/39

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 533 AM EDT THU MAY 31 2012/
AS A COLD FRONT EXITS THE AREA TO THE SOUTHEAST FRIDAY NIGHT... HIGH
PRESSURE WILL QUICKLY BUILD INTO THE REGION FOR THE WEEKEND. THE
UPPER RIDGE WILL TRANSITION EASTWARD TOWARD THE CENTRAL CONUS...
PLACING THE FORECAST AREA IN NORTHWEST FLOW ALOFT. THE UPPER RIDGE
SHOULD AMPLIFY ACROSS THE CENTRAL CONUS BY THE END OF THE WEEKEND
AND INTO EARLY NEXT WEEK. WITH SUCH A SETUP... ANY PERTURBATION IN
THE UPPER LEVELS ALONG THIS RIDGE COULD ENHANCE THE POPS FOR A
PORTION OF THE AREA... HOWEVER ATTM SATURDAY AND SUNDAY LOOK TO
REMAIN DRY.

THE GFS AND ECMWF BOTH INDICATE A FRONT SAGGING SOUTHWARD AND
INFLUENCING THE AREA BY EARLY NEXT WEEK. THERE IS SOME DISAGREEMENT
BETWEEN THE TWO ON TIMING AS THE ECMWF HAS IT MONDAY THROUGH
TUESDAY... WHILE THE NAM HAS SLOWER AND BEING PRIMARILY ON TUESDAY.
BOTH MODELS ARE IN GENERAL CONSENSUS WITH SWINGING A WEAK SHORTWAVE
AND SOME ENHANCED MOISTURE INTO THE AREA FROM THE NORTHWEST FROM
MONDAY INTO TUESDAY AS WELL. ALL CONSIDERED... HAVE DECIDED TO
INCLUDE SLIGHT CHANCE POPS FOR THE NORTH ON MONDAY AND HAVE BETTER
CHANCE AREA-WIDE FOR MONDAY NIGHT AND TUESDAY. FRONT IS PROGGED TO
HANG AROUND NEAR THE GA-FL BORDER TUESDAY THROUGH MIDWEEK SO HAVE
INCLUDED LOW CHANCE POPS TOWARD THE SOUTH.

FOR TEMPS...MEX GUIDANCE LOOKED REASONABLE SO ONLY MINOR TWEAKS WERE
MADE. THE AREA SHOULD SEE A GRADUAL WARM-UP THIS WEEKEND FOLLOWING
THE FROPA AND HAVE HIGHS BACK IN THE UPPER 80S TO LOW 90S FOR MOST
LOCATIONS NEXT WEEK.

03

&&

AVIATION...
12Z UPDATE...
VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD WITH SCT-BKN HIGH
CLOUDS AND FEW-SCT CU DOMINATING. BRIEF LIGHT SSE WINDS WILL LIKELY
PREVAIL THRU 15-16Z...BEFORE WINDS SETTLE OUT SSW AROUND 8-10KTS.
THEN EXPECT SSW WINDS TO PREVAIL. AN UPPER DISTURBANCE WILL PRODUCE
SOME ISOLATED SHOWERS AND THUNDERSTORMS TODAY...BUT SHOULD BE MAINLY
WEST AND SOUTH OF ATLANTA AREA... ALTHO WILL HAVE TO MONITOR THIS
POTENTIAL CLOSELY DURING THE AFTERNOON. SHOULD SEE SCATTERED SHOWERS
BEGIN APPROACHING ATLANTA TAF SITES BY 03-06Z FRIDAY...AND LINGER
OVERNIGHT AS A COLD FRONT APPROACHES. THE GREATER TSRA THREAT WILL
BE FROM 15Z-21Z FRIDAY AS A COLD FRONT ENTERS THE STATE. COULD SEE
MVFR CIGS DEVELOP BY 09-12Z FRIDAY.

//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE VFR CONDITIONS. MEDIUM ON WIND DIRECTIONS AND MID TO
LATE EVENING SHOWERS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          95  66  87  58 /  10  30  70  30
ATLANTA         92  69  82  58 /  20  40  70  20
BLAIRSVILLE     86  62  75  51 /  20  60  70  20
CARTERSVILLE    92  63  81  55 /  20  60  70  20
COLUMBUS        95  69  86  63 /  20  30  60  30
GAINESVILLE     91  66  83  56 /  20  50  70  20
MACON           95  67  88  59 /  20  30  60  40
ROME            92  66  82  55 /  20  60  70  10
PEACHTREE CITY  92  63  84  55 /  20  30  70  20
VIDALIA         95  71  90  70 /  20  20  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...03/39
LONG TERM....03
AVIATION...39
Hazardous weather outlook, May 31, 11:11 AM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1111 AM EDT THU MAY 31 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011515-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1111 AM EDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE STATE DURING
DAYTIME HEATING.

.PRIMARY HAZARDS...
THE PRIMARY THREATS FROM ANY THUNDERSTORM THAT DEVELOPS TODAY WILL
BE SMALL HAIL... GUSTY WINDS... AND OCCASIONAL LIGHTNING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE...INCREASING LOW LEVEL MOISTURE AND CAPE
VALUES OF 1000-1500 J/KG WILL COMBINE TO PRODUCE ISOLATED SHOWERS
AND THUNDERSTORMS TODAY. WEAK SHEAR VALUES AND MODEST INSTABILITIES
SHOULD HELP TO HOLD STORM DEVELOPMENT BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT WILL BRING A MORE SIGNIFICANT CHANCE FOR
THUNDERSTORM DEVELOPMENT FRIDAY THROUGH EARLY SATURDAY MORNING.
A FEW STORMS MAY BE SEVERE ON FRIDAY. THERE IS A SLIGHT CHANCE
FOR ISOLATED THUNDERSTORMS IN NORTH GEORGIA DURING THE AFTERNOON
ON MONDAY. A WEAK FRONTAL BOUNDARY WILL BRING ANOTHER CHANCE FOR
THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 31, 12:53 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EDT THU MAY 31 2012

GAZ083-084-096-097-109-311730-
1253 PM EDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN TWIGGS...
LAURENS...WILKINSON...BLECKLEY AND DODGE COUNTIES UNTIL 130 PM EDT...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GOLDSBORO...MOVING NORTH AT 5 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TWIGGS...
LAURENS...WILKINSON...BLECKLEY AND DODGE COUNTIES THROUGH 130 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CHESTER...
GOLDSBORO...REBIE...CARY...ROWLAND...MONTROSE...DUDLEY...ALLENTOWN
AND DANVILLE.

&&

LAT...LON 3268 8326 3260 8301 3238 8314 3244 8334
TIME...MOT...LOC 1654Z 200DEG 6KT 3249 8320

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:55 PM EDTSpecial Weather StatementFFCToombs50 min
May 30, 10:02 PM EDTSpecial Weather StatementFFCHouston28 min
May 31, 4:34 PM EDTSpecial Weather StatementFFCEmanuel26 min
May 31, 4:58 PM EDTSpecial Weather StatementFFCJefferson32 min
May 31, 5:06 PM EDTSevere Thunderstorm WarningFFCJefferson39 min
May 31, 5:16 PM EDTSpecial Weather StatementFFCGilmer29 min
May 31, 5:24 PM EDTSpecial Weather StatementFFCEmanuel36 min
May 31, 5:44 PM EDTSpecial Weather StatementFFCGilmer61 min
May 31, 6:39 PM EDTSpecial Weather StatementFFCGlascock, Warren36 min
May 31, 6:44 PM EDTSpecial Weather StatementFFCTaylor31 min
May 31, 6:55 PM EDTSevere Thunderstorm WarningFFCGlascock, Warren50 min
May 31, 7:16 PM EDTSpecial Weather StatementFFCUpson29 min
May 31, 7:48 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson42 min
May 31, 7:59 PM EDTSpecial Weather StatementFFCWheeler31 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.